# SDR 2008FA0000604

- Difficulty date: August 14, 2008
- Submitted: September 16, 2008
- Operation: General aviation
- Aircraft: N451BB
- Make and model: Amtr CH601XL
- Aircraft serial: 601051S
- System (JASC): 5610 · Flight Compartment Windows
- Part: Canopy
- Condition: Damaged
- Location: Cockpit
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CANOPY OPENED IN FLIGHT RESULTING IN THE ACFT ENTERING INTO A NOSE DIVE ATTITUDE AND IMPACTING THE GROUND SERIOUSLY INJURING ONE PILOT AND MINOR INJURIES TO THE OTHER PILOT. THE CANOPY’S LOCKING MECHANISMS AND OVERALL STRUCTURE DO NOT SEEM RELIABLE. THE LT AND RT LATCHING POINTS BOLTS DO NOT APPEAR TO BE LONG ENOUGH AND/OR PROVIDE ENOUGH MATERIAL FOR THE CANOPY LOCKS TO LATCH DOWN ON. THE CANOPY PLEXIGLASS IS VERY THIN AND COVERS A LARGE CANOPY AIRFRAME AREA WHICH MAKES THE CANOPY LOOSE AND WOBBLY. THE TWO GASEOUS RETRACT/ EXTEND SHOCKS ON EACH SIDE OF THE FWD CANOPY ALSO APPEAR TO BE TOO STRONG (40 PSI EACH) WHICH MAY CAUSE THE CANOPY TO HAVE A TENDENCY TO EXTEND IN THE OPEN POSITION IN FLIGHT. IN GENERAL, THE CANOPY APPEARS TO BE TOO LARGE AND UNSTABLE FOR THE DESIGN. (K)
